Alert archive / Iowa / Special Weather Statements in 2025

Special Weather Statement, NWS La Crosse, WI

July 3, 2025Floyd County, Iowa

NWS La Crosse, WI issued this special weather statement at Jul 3, 2025, 5:21 PM CDT for Floyd County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2025, 5:21 PM CDT (22:21 UTC)
Expired
Jul 3, 2025, 5:45 PM CDT
In force
24 min
Issued by
NWS La Crosse, WI
Hail
0.50 in
Wind
50

County Floyd County, IA

The radar

The La Crosse radar (KARX), 149 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1871 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

469 
WWUS83 KARX 032221
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
521 PM CDT Thu Jul 3 2025
 
IAZ018-032245-
Floyd IA-
521 PM CDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN FLOYD COUNTY THROUGH 545
PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Charles City, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

This strong thunderstorm will be near...
  Charles City around 525 PM CDT.

Other locations impacted by this storm include Colwell County Park,
Howards Wood Recreational Area, Bunns Woods County Park, County Roads
B 60 And T 64, Colwell, Oakwood, Midway, Floyd Crossing, Carrville,
and Highway 14 And County Road B 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4314 9281 4317 9256 4291 9255 4296 9281
TIME...MOT...LOC 2221Z 268DEG 17KT 4306 9271 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

Falkinham

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 3, 1:35 PM CDT, 3 hours 46 minutes earlier. Its key messages:

  • Scattered storms expected to spark in a northwest-southeast orientation along a sfc front/mcv interaction early this evening, continuing into the overnight. Currently favored for western WI. Strong, isolated severe threat in the evening.
  • 4th Of July Weekend: hot, steamy start...cooler, less humid end. Bulk of rain chances Sat aft/night (60-80%). Locally heavy rain likely. A few stronger storms possible, severe risk low at this time.
Area forecast discussion, Jul 3, 1:35 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
135 PM CDT Thu Jul 3 2025

.KEY MESSAGES...

- Scattered storms expected to spark in a northwest-southeast
orientation along a sfc front/mcv interaction early this evening,
continuing into the overnight. Currently favored for western WI.
Strong, isolated severe threat in the evening.

- 4th Of July Weekend: hot, steamy start...cooler, less humid end.
Bulk of rain chances Sat aft/night (60-80%). Locally heavy rain
likely. A few stronger storms possible, severe risk low at this
time.

&&

.DISCUSSION...
Issued at 135 PM CDT Thu Jul 3 2025

> Late Afternoon/Tonight: scattered convection expected - a few
strong storms, isolated severe possible

A northwest-southeast running sfc boundary (clearly evidenced in
current vsby satellite imagery) is set to hover across parts of
central MN/WI late this afternoon/night. Weakly frontogenetic but a
broad push of 20 kts of 850 mb moisture impinge into it by 00z this
evening. SBCAPES of 2K+ J/kg in the HRRR/RAP overlap this weak lift,
but in an uncapped atmosphere. Scattered storms should develop along
this boundary, as early as late afternoon although most CAMS models
favor around 00z. Quick upscale growth could occur given the
instability but meager deep shear of 20-25 kts won't provide much
support to sustained updrafts. Could be more pulsy in nature,
throwing out outflows that will interact and spark further
convection. However, DCAPES in RAP of 1000+ J/kg are supportive of
strong downdrafts, further evidenced by inverted V soundings. Expect
a few strong storms with the potential for isolated severe. Damaging
wind gusts would be the primary concern.

Moving into mid/late evening, an MCV moving out of the northern
plains will be shifting across WI, interacting with the boundary and
any preexisting convection. Could/would see more areal coverage in
showers/storms, and with a slight uptick in shear and persisting
instability a loft, a continue strong to isolated severe storm risk.
Large hail could come into play here with low level inversion
providing a deterrent to strong/damaging wind gusts.

> 4th Of July Holiday Weekend

-OVERVIEW: an upper level ridge currently sits over the plains this
morning and will shift east to across the upper mississippi river
valley by Friday afternoon. Warmer, more moist air continues to pool
northward under the ridge with increasing southerly/southwest flow.
Steam day Friday.

The ridge will continue to move east moving into the weekend,
getting a shove from a shortwave trough spinning northeast out of
the southern rockies. While the bulk of the upper level energy/lift
may hold north of the local forecast area, an accompanying cold front
is set to sweep west to east Sat afternoon/night, likely in
northeast-southwest running orientation. Fgen with boundary is
somewhat weak with saggy pressure gradient, southwest winds just
ahead of the front, and no strong cold air advection signals post
it. Still, with an unstable airmass to work on, its plenty of lift
for shower/storm production.

The front looks to become more parallel to the upper level flow as
it sags southward early Sun morning while the parent shortwave and
sfc low slip over the great lakes. Rain chances likely to linger
into Sun morning as a result, but mostly for southwest/central WI.
Cooler and less humid air will drop in Sunday post the front.

- TEMPS: highs still on track to top out around 90 (plus/minus a
couple degrees) Friday. Coupled with dewpoints around 70 results in
peak heat indices from the mid 90s to near 100 Friday afternoon. Not
quite hot enough for a heat advisory - but a scenario that should be
taken seriously. With the abundance of outdoor activities, the
holiday, and most taking advantage of a day off - lots of
opportunities to be impacted by the heat. Awareness followed by
appropriate precautions to protect from the heat are a must.

The holiday weekend will end more "comfortable" with the passing
cold front dropping highs back into the upper 70s/lower 80s with a
bit less humidity to boot Sunday.

- RAIN CHANCES: timing has been shifting to "later" in the weekend
over the past few days with recent GEFS and EPS runs settling in on
Sat afternoon/night having the highest chances (likelihood) to get
wet. As mentioned in the "overview", the threat for rain could
persist into Sun morning, but mostly for southwest/central WI, in
the vicinity of the sfc front.

While there will be rain to work around, dodge this holiday weekend,
those planning on watching the fireworks Friday evening should be
pretty happy. Most will be rain free - but can't guarantee that for
everyone...quite yet. The sfc boundary that will likely spark storms
this evening along with an associated weak MCV a loft could be
lingering in a north-south fashion over central WI for early Fri
evening. They could be enough to pop isolated convection. A ton of
uncertainty and ample "IFs" for this scenario - but given that it's
the holiday, it's a scenario that needs to be monitored, even if
it's a low probability right now.

For Sat/Sat PWs still looking to push north of 2" with warm cloud
depths upwards of 4.5 kft. Storms would be heavy rain producers. How
widespread. movement and orientation come into play for any
potential for flooding. Currently, north-south orientation and even
modest eastward movement would work against repeated rounds of
storms, higher accumulations. The upper 75% of the GEFS and EPS for
QPF are generally under 3/4" for the period. However, the high end
outliers push to 1 1/2". With a lot of campers by waterways,
awareness for locally heavy rain impacts should be at the fore front.

Along with that, plenty of instability to fuel at least a few
stronger storms. Little if any deep layer shear concerns, limiting a
severe threat. Not to be disregarded out of hand, but the threat for
organized severe weather looks low at this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1255 PM CDT Thu Jul 3 2025

Isolated thunderstorms are possible again this afternoon into the
overnight hours, primarily after 20z. Probabilities for any one
location seeing a thunderstorm remains low this afternoon, generally
less than 30%, but areas along a line from the Twin Cities to
Madison, WI are most likely to see showers/storms as we head into
the evening (40-50%). MVFR to IFR ceilings/visibility are possible
under thunderstorms. Showers and storms move into central Wisconsin
Friday morning. Otherwise, southerly winds persist into Friday. &&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION...Falkinham
Hazardous weather outlook, Jul 3, 3:09 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
309 AM CDT Thu Jul 3 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
309 AM CDT Thu Jul 3 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Low end storm chances (20-40%) expected today and tonight. Some
storms could become strong to marginally severe. If any storm
becomes severe, the main threats would be damaging winds (60+ mph)
and hail up to quarter size.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Warm temperatures and high dew points will lead to heat indices
approaching heat advisory criteria for the 4th of July holiday.
Try to limit outdoor activities if possible and have multiple ways
to stay cool, especially if participating in strenuous outdoor
activities

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KB

In the hours before

Special weather statement, Jul 3, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
521 PM CDT Thu Jul 3 2025

IAZ018-032245-
Floyd IA-
521 PM CDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN FLOYD COUNTY THROUGH 545
PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Charles City, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Charles City around 525 PM CDT.

Other locations impacted by this storm include Colwell County Park,
Howards Wood Recreational Area, Bunns Woods County Park, County Roads
B 60 And T 64, Colwell, Oakwood, Midway, Floyd Crossing, Carrville,
and Highway 14 And County Road B 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4314 9281 4317 9256 4291 9255 4296 9281
TIME...MOT...LOC 2221Z 268DEG 17KT 4306 9271

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Falkinham

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:49 PM CDTSpecial Weather StatementARXGrant26 min
Jul 3, 6:16 PM CDTSpecial Weather StatementARXGrant44 min
Jul 3, 6:23 PM CDTSpecial Weather StatementARXGrant52 min
Jul 3, 6:31 PM CDTSevere Thunderstorm WarningARXCrawford, Grant44 min
Jul 2, 7:21 PM CDTSevere Thunderstorm WarningARXWinneshiek24 min
Jul 2, 7:23 PM CDTSevere Thunderstorm WarningARXHoward37 min
Jul 2, 7:43 PM CDTSevere Thunderstorm WarningARXFayette, Winneshiek30 min
Jul 2, 7:48 PM CDTSevere Thunderstorm WarningARXHoward25 min
Jul 3, 6:09 PM CDTSpecial Weather StatementARXClayton51 min
Jul 2, 7:01 PM CDTSevere Thunderstorm WarningARXFillmore44 min

Nearby

Special Weather Statements in Iowa, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.